Hail, Bay
- When
- June 8, 11:44 AM EST
- Where
- Bay County, 3.3 mi WNW of Kawkawlin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.670, -84.010
A few thunderstorms produced quarter size hail north of the I-69 corridor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A few thunderstorms produced quarter size hail north of the I-69 corridor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 8, 10:27 AM EST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1127 AM EDT MON JUN 8 2015 .UPDATE... QUICK UPDATE TO THE ZONES TO REFINE NEAR-TERM POPS AND SKY COVER. MOST OF THE DEEPER MOISTURE HAS MOVED EAST OF THE LOCAL AREA. HAVE HELD ONTO 30 POPS ACROSS THE REGION INTO EARLY AFTERNOON WITH DECENT MOISTURE STILL IN PLACE...SLIGHTLY HIGHER POPS ACROSS THE SOUTH WITH SOME SHOWERS SCRAPING LENAWEE/MONROE COUNTIES AS OF 15Z. THERE ARE STILL A GOOD DEAL OF LOW CLOUDS OVER SE MI BUT AT LEAST PARTIAL CLEARING IS EXPECTED OVER THE NEXT 2-3 HOURS. VIS SAT ALREADY SHOWS CLEARING WORKING INTO THE TRI-CITIES REGION AND EXPECT THIS TREND TO CONTINUE WITH THE CLEARING LINE WORKING EWD ACROSS THE REGION COMBINED WITH INCREASED DIURNAL HEATING. LEFT THIS AFTERNOON/S FORECAST MOSTLY INTACT WITH COOLING ALOFT DUE TO INCOMING TROUGH COMBINED WITH DIURNAL HEATING LEADING TO AT LEAST MARGINAL INSTABILITY DEVELOPING IN AN UNCAPPED ENVIRONMENT THIS AFTERNOON. THE NAM DEPICTION OF 1500 J/KG MLCAPE MAY BE A BIT OVERDONE...PREFER THE 750 J/KG SHOWN BY THE RAP. SOME STRONGER STORMS ARE POSSIBLE WITH LIMITING FACTORS BEING LACK OF DEEPER MOISTURE AND MARGINAL INSTABILITY...BUT IF A FEW GOOD UPDRAFTS CAN DEVELOP...RELATIVELY LOW FREEZING LEVELS COMBINED WITH DRY MIDLEVELS/STEEP LOW-LEVEL LAPSE RATES WOULD SUPPORT A SMALL HAIL/GUSTY WIND THREAT RESPECTIVELY. DEEP-LAYER SHEAR IS FAVORABLE FOR ORGANIZED CONVECTION AT 30-40 KT. PERUSAL OF HI-RES SOLUTIONS SUGGESTS MOST FAVORABLE TIME FRAME FOR STRONGER STORMS IS 18-00Z. SURFACE-BASED TRIGGER FOR STORMS IS UNCLEAR BUT MAY OCCUR ALONG LAKE BREEZE BOUNDARIES OR SURFACE TROUGH EMANATING FROM LOW PRESSURE FORMING OVER NORTH-CENTRAL LOWER MI. && .AVIATION...ISSUED 710 AM EDT MON JUN 8 2015 A DIFFUSE BUT MOISTURE RICH FRONT WILL CONTINUE TO SETTLE THROUGH SE MICHIGAN DURING THE MORNING WHILE SUPPORTING BANDS OF SHOWERS. BORDERLINE IFR/MVFR WILL ACCOMPANY THE RAIN AND FRONTAL PASSAGE BUT THEN QUICKLY IMPROVE BY AFTERNOON. SURFACE HEATING WILL THEN LEAD TO UNSTABLE CONDITIONS AGAIN BY MID AFTERNOON WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS LIKELY THROUGH MID EVENING. AT THIS POINT...COVERAGE AND INTENSITY LOOK GREATEST IN THE MBS TO FNT AREA...BUT LAKE BREEZE INFLUENCE COULD ALSO CONTRIBUTE IN THE DTW AREA BY LATE AFTERNOON. ACTIVITY WILL THEN LAST THROUGH MID EVENING BEFORE WEAKENING BY MIDNIGHT. FOR DTW... EXPECT THE TERMINAL TO BE GRAZED BY SHOWERS DURING THE MORNING AS A WEAK BUT MOISTURE RICH FRONT SLIDES THROUGH THE REGION. THIS WILL LEAD TO INTERVALS OF MVFR CEILING AND VISIBILITY UNTIL ABOUT NOON. VFR SCATTERED AROUND 5000 FEET COULD BE INTERRUPTED BY THUNDERSTORMS EITHER MOVING IN FROM THE NORTH OR DEVELOPING NEAR LAKE ST CLAIR AND LAKE ERIE BY LATE AFTERNOON. THESE WILL DISSIPATE BY MIDNIGHT. //DTW THRESHOLD PROBABILITIES... * MEDIUM FOR CEILING AT OR BELOW 5000 FEET DURING THE MORNING. * MEDIUM FOR THUNDERSTORMS LATE AFTERNOON THROUGH EARLY EVENING. && .PREV DISCUSSION...ISSUED 407 AM EDT MON JUN 8 2015 SHORT TERM... TODAY AND TONIGHT A RESPECTABLE FLARE UP OF NOCTURNAL SHOWERS AND A FEW THUNDERSTORMS INITIATED SHORTLY AFTER MIDNIGHT AND WILL CONTINUE THROUGH MID MORNING OVER ABOUT THE SOUTH HALF OF SE MICHIGAN. THE ENHANCED COVERAGE IS WITHIN THE SURFACE FRONTAL ZONE STILL LUMBERING ACROSS THE AREA WITH GOOD SUPPORT FROM THE APPROACHING UPPER TROUGH AND ENTRANCE REGION OF THE 250 MB JET. MODEL 850 MB LI IS RUNNING AS LOW AS -3 C IN THE NAM AND HOURLY MESOANALYSIS INDICATED A FEW POCKETS OF SURFACE BASED CAPE NEAR 500 J/KG ILLUSTRATING WEAK INSTABILITY AVAILABLE TO SUSTAIN WEAK CONVECTION BUT WITH GENEROUS COVERAGE. THE FRONT MARKS THE WESTERN FRINGE OF THE PRIMARY THETA-E AXIS IN THE LOW LEVELS. ITS PASSAGE TO THE SOUTH AND EAST REALLY DOES NOT USHER IN MUCH CHANGE OF AIR MASS AS SURFACE DEWPOINT WILL LINGER IN THE 60S AND THERE IS NO PROBLEM WITH MOS TEMP GUIDANCE OFFERING A MAX TEMP RECOVERY TO ABOUT 80 DURING THE AFTERNOON. THE TEMPERATURE REBOUND WILL OCCUR AS THE UPPER TROUGH SLIDES OVERHEAD WITH A STRONGER SURFACE PRESSURE REFLECTION TO FOCUS LOW LEVEL CONVERGENCE. THIS MAINTAINS A FAVORABLE CONVECTIVE ENVIRONMENT FOR A POTENTIALLY ACTIVE AFTERNOON AND EVENING IN OUR AREA. THERE IS GOOD AGREEMENT ACROSS THE RAP...NAM...AND GFS ON SURFACE BASED CAPE RISING INTO THE 1000-1500 J/KG RANGE. THE NAM EVEN PROJECTS SURFACE BASED CAPE NEAR 1800 J/KG WITH A 0-1 KM MLCAPE NEAR 1500 J/KG ON A REASONABLE SURFACE PARCEL OF 80/62. MODEL 700-500 LAPSE RATES ARE SHOWN TO HANG AROUND 6 C/KM BUT FORECAST SOUNDINGS INDICATE INCREASED CAPE DENSITY IN THE 800-600 MB LAYER WITHIN A CONSIDERABLY LOWER FREEZING LEVEL ENVIRONMENT SUB 11000 FT COMPARED TO THE LAST FEW DAYS DUE TO THE COLD POOL ALOFT ACCOMPANYING THE UPPER TROUGH. THERE IS ALSO A NOTABLE MID TO UPPER LEVEL DRY LAYER WITH DEWPOINT DEPRESSION AROUND 15C AT 500 MB WITH 40 KNOTS OF WIND. THESE ELEMENTS WERE GOOD ENOUGH FOR SEVERAL REPORTS OF 1 INCH HAIL OR LARGER OVER THE UPPER MIDWEST YESTERDAY. THE MID LEVEL DRY AIR ADDS AN ELEMENT OF NEGATIVE BUOYANCY FOR STRONG WIND GUSTS AS WELL. CONSIDERING THE STRONGER SURFACE TROUGH AND POTENTIAL FOR LAKE BREEZE INTERACTION...ENTRY LEVEL LIKELY POPS WERE EXPANDED OVER MORE OF SE MICHIGAN FOR THE AFTERNOON THROUGH EVENING FOLLOWED BY A DIMINISHING TREND AFTER MIDNIGHT. LONG TERM... DRIER AIR (PW VALUES AROUND 0.75 INCHES/850-700 MB THETA-E TROUGH) OVER LOWER MICHIGAN ON TUESDAY UNDERNEATH THE NORTHWEST FLOW AND GENERAL SUBSIDENCE. THE RIDGING/ANTICYLONIC FLOW WILL BE SHORT LIVED HOWEVER...AS STRONG UPPER WAVE ENTERING BRITISH COLUMBIA THIS MORNING WILL SWEEP THROUGH THE NORTHERN GREAT LAKES ON WEDNESDAY. A NARROW RIBBON OF VERY WARM AIR WILL STREAM OUT AHEAD OF THIS SYSTEM...EXPELLED FROM THE NORTHERN ROCKIES. THIS WARM LAYER WILL MOVE THROUGH LATE TUESDAY NIGHT/WEDNESDAY MORNING...AS 850 MB TEMPS ADVERTISED TO BE RUNNING IN THE 17 TO 20 C RANGE. IF THE TIMING WAS SLOWER...WE COULD HAVE MADE A RUN TOWARDS 90 DEGREES ON WEDNESDAY WITH THE FAVORABLE SOUTHWEST FLOW. THE FORECAST IS MUDDLED WITH THE COLD FRONT SWEEPING THROUGH JUST BEFORE OR DURING PEAK HEATING...AS RIBBON OF MOISTURE WILL BE STRUNG OUT...AND THE WARM AIRMASS WILL LIKELY BE MOSTLY CAPPED...AS THERE IS LITTLE IF ANY 500 MB HEIGHT FALLS OVER SOUTHERN LOWER MICHIGAN. IF WE ARE ABLE TO OVERCOME CAP...SBCAPES DO LOOK TO BE IN EXCESS OF 1500 J/KG....WITH STRONG WIND FIELDS TO WORK WITH...AS 35 TO 40 KNOTS ADVERTISED AT 850 MB. REGARDLESS OF CONVECTION...LOOKS TO BE A BREEZY DAY WITH THE FROPA PASSAGE AND WELL MIXED BOUNDARY LAYER. GUIDANCE HIGHS IN THE LOW TO MID 80S SEEMS REASONABLE AT THIS TIME. THE FRONTAL BOUNDARY IS FORECASTED TO GET HUNG UP NEAR THE SOUTHERN MICHIGAN BORDER WEDNESDAY NIGHT/THURSDAY...RETURNING AS A WARM FRONT THURSDAY NIGHT WITH RAIN LIKELY ON FRIDAY AS REMNANTS OF PACIFIC TROPICAL MOISTURE PASS THROUGH THE AREA. MARINE... WARM AND MOIST AIRMASS IN PLACE OVER THE CENTRAL GREAT LAKES THIS MORNING...LEADING TO LIGHT WINDS OVER LAKE HURON. A COLD FRONT TRACKING INTO LOWER MICHIGAN TODAY WILL TRIGGER SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...GRADUALLY TAPERING OFF TONIGHT. A RIDGE OF HIGH PRESSURE WILL PROVIDE DRY CONDITIONS ON TUESDAY...WITH GENERALLY LIGHT WEST TO NORTHWEST WINDS. THE EXCEPTION BEING NORTHERN THIRD OF LAKE HURON...WHERE WINDS COULD TOP OUT AROUND 20 KNOTS. ANOTHER COLD FRONT WILL SWEEP THROUGH THE CENTRAL GREAT LAKES ON WEDNESDAY...AND SOUTHWEST WINDS AHEAD OF THE FRONT WILL BE STRONG BETWEEN 20 TO 25 KNOTS. LIGHT WINDS LOOK TO BE RETURNING FOR THE END OF THE WORK WEEK...WITH MORE RAIN AND POSSIBLE THUNDERSTORMS BY FRIDAY. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MICHIGAN WATERS OF LAKE ERIE...NONE. && UPDATE.......DT AVIATION.....BT SHORT TERM...BT LONG TERM....SF MARINE.......SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 443 AM EDT MON JUN 8 2015 MIZ047>049-053>055-060>063-068>070-075-076-082-083-090845- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 443 AM EDT MON JUN 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY DURING THE AFTERNOON AND EVENING. THE STRONGEST STORMS COULD APPROACH SEVERE LIMITS WITH DIME SIZE HAIL AND WIND GUSTS NEAR 50 MPH. THE BEST TIME WINDOW FOR STORMS IS FROM 3 PM TO 9 PM. MOVEMENT WILL BE WEST TO EAST AT 30 MPH. SHOWERS AND A FEW WEAK THUNDERSTORMS PRIOR TO SUNRISE WILL MOVE OUT OF THE AREA WITH AN EQUALLY WEAK COLD FRONT BY MID MORNING. THIS WILL ALLOW CLOUDS TO DECREASE ENOUGH FOR DAYTIME HEATING TO LIFT TEMPERATURES TOWARD 80 BY MID AFTERNOON AS ANOTHER WAVE OF LOW PRESSURE MOVES THROUGH LOWER MICHIGAN. CLUSTERS OF THUNDERSTORMS THAT DEVELOP DURING THE AFTERNOON WILL LAST THROUGH MID EVENING BEFORE WEAKENING TOWARD MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND FROM THURSDAY NIGHT THROUGH FRIDAY AS AN ACTIVE WEATHER PATTERN CONTINUES THROUGH THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT PLANNED FOR TODAY AND TONIGHT. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-090845- LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 443 AM EDT MON JUN 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY DURING THE AFTERNOON AND EVENING...MAINLY OVER SAGINAW BAY...THE SOUTH HALF OF LAKE HURON...LAKE ST CLAIR AND WESTERN LAKE ERIE. THE STRONGEST STORMS COULD PRODUCE DIME SIZE HAIL AND WIND GUSTS NEAR 45 KNOTS. THE BEST TIME WINDOW FOR STORMS IS FROM 3 PM TO 9 PM. MOVEMENT WILL BE WEST TO EAST AT 25 KNOTS. SHOWERS AND A FEW WEAK THUNDERSTORMS PRIOR TO SUNRISE WILL MOVE OUT OF THE AREA WITH AN EQUALLY WEAK COLD FRONT BY MID MORNING. THIS WILL ALLOW CLOUDS TO DECREASE ENOUGH FOR DAYTIME HEATING TO LIFT TEMPERATURES TOWARD 80 OVER LAND AREAS BY MID AFTERNOON AS ANOTHER WAVE OF LOW PRESSURE MOVES THROUGH LOWER MICHIGAN. CLUSTERS OF THUNDERSTORMS THAT DEVELOP DURING THE AFTERNOON WILL LAST THROUGH MID EVENING BEFORE WEAKENING TOWARD MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND FROM THURSDAY NIGHT THROUGH FRIDAY AS AN ACTIVE WEATHER PATTERN CONTINUES THROUGH THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT PLANNED FOR TODAY AND TONIGHT. YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE). BT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1227 PM EDT MON JUN 8 2015
MIZ048-081700-
BAY-
1227 PM EDT MON JUN 8 2015
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BAY COUNTY...
AT 1227 PM EDT...A STRONG THUNDERSTORM WAS NEAR LINWOOD...OR NEAR
AUBURN...MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
AUBURN...KAWKAWLIN...LINWOOD...CRUMP...WILLARD AND BAY CITY STATE
RECREATION AREA.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4382 8392 4379 8394 4378 8393 4377 8395
4376 8395 4377 8396 4375 8396 4371 8394
4367 8391 4364 8380 4359 8412 4369 8417
4377 8417 4385 8392
TIME...MOT...LOC 1627Z 252DEG 29KT 4370 8406
OROWThe Detroit radar (KDTX), 116 km away, was scanning. The volume nearest the first event began at 16:44 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587060, 587061, 587062, 587063, 587064, 587066.